Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Apr 16, 2024, 2:02 AM CDT for Franklin County, Webster County, Nebraska; Smith County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2024, 2:02 AM CDT (07:02 UTC)
- Expired
- Apr 16, 2024, 2:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Smith County, KS, Franklin County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 42 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 8:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2216 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 20.1
The text
As transmitted.
986
WFUS53 KGID 160702
TORGID
KSC183-NEC061-181-160730-
/O.NEW.KGID.TO.W.0001.240416T0702Z-240416T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
202 AM CDT Tue Apr 16 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
North central Smith County in north central Kansas...
Southeastern Franklin County in south central Nebraska...
Southwestern Webster County in south central Nebraska...
* Until 230 AM CDT.
* At 202 AM CDT, a tornado producing storm was located 8 miles
southwest of Riverton, or 30 miles northeast of Phillipsburg,
moving northeast at 45 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Riverton around 210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3990 9871 3995 9898 4024 9886 4020 9856
TIME...MOT...LOC 0702Z 208DEG 38KT 3999 9883
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Wesely2 follow-up statements
119
WWUS53 KGID 160717
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
217 AM CDT Tue Apr 16 2024
KSC183-160726-
/O.CAN.KGID.TO.W.0001.000000T0000Z-240416T0730Z/
Smith KS-
217 AM CDT Tue Apr 16 2024
...THE TORNADO WARNING FOR NORTH CENTRAL SMITH COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has
moved out of the warned area.
A Tornado Watch remains in effect until 300 AM CDT for south central
Nebraska.
&&
LAT...LON 4005 9868 4008 9885 4024 9886 4020 9856
TIME...MOT...LOC 0716Z 208DEG 38KT 4013 9873
$$
NEC061-181-160730-
/O.CON.KGID.TO.W.0001.000000T0000Z-240416T0730Z/
Franklin NE-Webster NE-
217 AM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
SOUTHEASTERN FRANKLIN AND WEST CENTRAL WEBSTER COUNTIES...
At 216 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Riverton, or 36 miles southwest of Hastings, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Franklin and west central Webster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4005 9868 4008 9885 4024 9886 4020 9856
TIME...MOT...LOC 0716Z 208DEG 38KT 4013 9873
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wesely511 WWUS53 KGID 160723 SVSGID Severe Weather Statement National Weather Service Hastings NE 223 AM CDT Tue Apr 16 2024 NEC061-181-160732- /O.EXP.KGID.TO.W.0001.000000T0000Z-240416T0730Z/ Franklin NE-Webster NE- 223 AM CDT Tue Apr 16 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN AND WEST CENTRAL WEBSTER COUNTIES WILL EXPIRE AT 230 AM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However, small hail and gusty winds are still possible with this thunderstorm. A Tornado Watch remains in effect until 300 AM CDT for south central Nebraska. Remember, a Tornado Warning still remains in effect for northeastern portions of Franklin County and northwestern portions of Webster County. && LAT...LON 4005 9868 4008 9885 4024 9886 4020 9856 TIME...MOT...LOC 0722Z 208DEG 38KT 4018 9869 $$ Wesely
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 16, 12:36 AM CDT, 1 hour 26 minutes earlier. Its key messages:
- Thunderstorms develop and move through the area tonight. A few storms are possible as early as 6pm, but the main timeframe is expected to be 10pm to 4am.
- Tornadoes, very large hail, and damaging winds are all possible. And this threat continues well into the overnight.
- Additional rain and thunderstorms are expected Tuesday, especially across Nebraska, but the main severe risk will shift east of us.
- Turning cooler through the week and into the weekend, with off and on precipitation chances.
Area forecast discussion, Apr 16, 12:36 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1236 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - Thunderstorms develop and move through the area tonight. A few storms are possible as early as 6pm, but the main timeframe is expected to be 10pm to 4am. - Tornadoes, very large hail, and damaging winds are all possible. And this threat continues well into the overnight. - Additional rain and thunderstorms are expected Tuesday, especially across Nebraska, but the main severe risk will shift east of us. - Turning cooler through the week and into the weekend, with off and on precipitation chances. && .UPDATE... Issued at 909 PM CDT Mon Apr 15 2024 - Various notes regarding the overnight severe weather threat: 1) A legitimate severe storm threat with all hazards possible (large hail, damaging winds, a few tornadoes) most definitely STILL EXISTS for the vast majority of our coverage area (CWA) overnight, and recently issued Tornado Watch 113 is currently valid until 3 AM for all of our KS counties along with our NE counties along/south of I-80 and along/west of Highway 281. Further overnight expansion of this Watch (or perhaps a new Watch) is quite possible. 2) Potential development several hours ago (that prompted the since cancelled/replaced Severe T-storm Watch for 4 of our west-northwestern most counties) ended up tracking well- northwest of our CWA, with capping keeping any other convection at bay locally. 3) This always was expected to be a MAINLY OVERNIGHT (aka late) "main show" for our CWA, which is actually a bit unusual for so early in the convective season. Above all else, folks need to remain unusually vigilant and have a way to receive Warnings at a time of night that may be more common in June than April. 4) Going into some basics of the meteorology/expectations: - The recently-developed showers/weak thunderstorms in our southeast counties are not of significant concern for a severe threat (they are elevated), but will be watched closely. - As the large-scale Pacific cold front intercepts the well- defined dryline in western KS/NE and large-scale ascent increases ahead of the vigorous closed upper low shifting across central CO, rapid/intense storm development is likely mainly 10 PM-Midnight within or just south of our far western and southwestern CWA (particularly near/west of Hwy 183). - Initial storms could quickly become supercells, and at least briefly maintain some isolation (this would be the peak time of large hail threat). However, especially by around/after 1 AM, storm mode will likely become quite "messy", with clusters or line segments racing north-northeast across the majority of our CWA (but with the most intense activity probably favoring the southern and eastern halves of it). - As things trend "messier" in storm mode, the large hail threat would likely decrease, but as long as storms remain surface- based, a damaging wind and QLCS tornado threat (meaning tornadoes embedded within kinks in the line or along any breaks in a line) would remain a threat, especially given strong low level (0-1km) shear ramping up to 30-40KT. - Latest hi-res models (including HRRR) suggest our severe storm threat should vacate our eastern CWA by the 5-7 AM time frame (again unusually late at night/early in the morning for our area!). - Briefly touching on TUESDAY DAYTIME (after 7 AM): Although the MAIN severe weather threat should clearly be to our east, there will likely be enough residual instability under the heart of the closed upper low as it tracks directly overhead to prompt a few strong to MAYBE marginally-severe storms with mainly a hail threat (up to around 1" size), especially early- mid afternoon. This, however, is not a "sure thing" as we are overall-far more concerned with the upcoming overnight. && .DISCUSSION... Issued at 330 PM CDT Mon Apr 15 2024 Returning moisture and diurnal heating ahead of an upper low has pushed MLCAPE values as high as 3000J/kg in southwestern portions of the area. Latest satellite shows cumulus development stretching from near North Platte down to near Beloit. This cumulus doesn't seem to be developing quickly, and there is still some uncertainty on when this will develop. The HRRR keeps our entire area convection-free until almost midnight, but the NAMnest shows convective development within the next 1-2 hours. Regardless, the expectation is that this first round of thunderstorms (wherever they develop) will be primarily a hail threat with steep midlevel lapse rates and relatively limited low-level shear. Around sunset, increasing low level shear and helicity will lead to increasing tornado threat, and better forcing arriving from the west should allow for additional thunderstorms to develop overhead or just to our southwest late this evening (after 10pm). This activity will then move through the area into the late overnight, with continued threats for damaging hail, wind and tornadoes. The tornado threat will likely be greatest along the southern extent of the cluster/line. Storms push to our east Tuesday morning, but additional showers and thunderstorms are expected to develop as the upper low moves through the area. Instability will be much more limited on Tuesday, so severe weather is unlikely. Winds will turn to the northwest behind the low Tuesday evening into the overnight, and gusts of 40-50 MPH are expected. Another shortwave will bring us another chance for precipitation Wednesday night into Thursday morning (along with a shot of cooler air). This should be primarily rain (and some weak thunderstorms), but a mix of rain/snow is possible Thursday morning as surface temperatures fall into the 30s. A upper low over Manitoba will keep us in a cooler pattern into next weekend, with spotty precipitation chances each day. Subfreezing temperatures appear likely Saturday night. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1232 AM CDT Tue Apr 16 2024 MVFR conditions are expected this evening and through the day tomorrow. A storm system moving through the region will bring chances for thunderstorms, a few of which could be strong to severe before sunrise. Expect the possibility for some reductions to visibility, gusty winds, and sudden windshifts due to outflow in the vicinity of thunderstorms. Heading into the late morning/early afternoon, there remains a chance for some showers, with possibly an isolated rumble of thunder in the vicinity of the terminals. Winds will transition to the southwest in the late morning/early afternoon, shifting to the west by 23Z. Winds of 15-25kts with gusts as high as 40kts will be possible during this time. Showers/storms clear out tomorrow afternoon/evening, with winds becoming northwesterly. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Pfannkuch DISCUSSION...Mangels AVIATION...Wekesser
Hazardous weather outlook, Apr 15, 9:56 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 956 PM CDT Mon Apr 15 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 170300- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 956 PM CDT Mon Apr 15 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. Late this evening, thunderstorms are likely to develop initially in southern and western portions of the area, including north central Kansas, and then gradually track north and east across much of the remainder of the area into early Tuesday morning. Some of these storms will likely be severe, capable of producing large hail to at least golf ball size, damaging wind gusts of at least 60 MPH, and even a few tornadoes, with a strong tornado not completely out of the question. A tornado threat could exist not only with any more isolated storms, but perhaps also along any kinks embedded within a line of storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Chances for thunderstorms continue during the day Tuesday and even into Tuesday evening. A few of these storms could be strong to marginally severe, mainly capable of producing hail up to around quarter size, but the primary and more concerning threat for severe storms will focus east of our area altogether. Also Tuesday afternoon into Tuesday night, strong west-northwest winds will gradually overspread the entire area, with gusts of at least 40 to 50 MPH likely, and gusts perhaps to at least 55 MPH possible especially in far western counties such as Dawson, Gosper and Furnas. Wednesday night into early Thursday morning, there is a low chance for weak thunderstorms in parts of the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather and possible thunderstorm-related damage through the overnight hours. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Local storm report, Apr 16, 1:05 AM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
105 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM Tstm Wnd Gst 4 NNE Webster State Par 39.45N 99.41W
04/16/2024 M60 MPH Rooks KS Mesonet
&&Local storm report, Apr 16, 1:18 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
118 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM Tstm Wnd Gst 7 NNE Arapahoe 40.39N 99.83W
04/16/2024 M51 MPH Gosper NE Mesonet
&&Local storm report, Apr 16, 1:31 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
131 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM Tstm Wnd Gst 4 NNE Johnson Lake 40.74N 99.83W
04/16/2024 M53 MPH Dawson NE Mesonet
&&Local storm report, Apr 16, 1:35 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
135 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 AM Tstm Wnd Gst 4 NNE Johnson Lake 40.74N 99.83W
04/16/2024 M57 MPH Dawson NE Mesonet
&&Local storm report, Apr 16, 1:39 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
139 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM Tstm Wnd Gst Lexington Airport 40.79N 99.77W
04/16/2024 M59 MPH Dawson NE AWOS
&&Local storm report, Apr 16, 1:50 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
150 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM Tstm Wnd Gst 3 ESE Kensington 39.75N 98.99W
04/16/2024 M50 MPH Smith KS Mesonet
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 12:15 AM CDT | Special Weather Statement | GID | Harlan | 30 min |
| Apr 16, 12:24 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 28 min |
| Apr 16, 12:30 AM CDT | Special Weather Statement | GID | Furnas | 30 min |
| Apr 16, 12:49 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 26 min |
| Apr 16, 1:14 AM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 31 min |
| Apr 16, 1:26 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 49 min |
| Apr 16, 1:44 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 31 min |
| Apr 16, 1:58 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 32 min |
| Apr 16, 2:13 AM CDT | Severe Thunderstorm Warning | GID | Adams, Nuckolls, Webster | 32 min |
| Apr 16, 2:19 AM CDT | Tornado Warning | GID | Adams, Franklin, Kearney, Webster | 26 min |
| Apr 16, 2:30 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Franklin, Hall, Hamilton and 5 more | 45 min |
| Apr 16, 2:36 AM CDT | Tornado Warning | GID | Adams, Buffalo, Hall, Kearney | 24 min |
| Apr 16, 2:45 AM CDT | Tornado Warning | GID | Adams, Clay, Nuckolls, Webster | 30 min |
| Apr 16, 2:56 AM CDT | Tornado Warning | GID | Nuckolls | 22 min |
| Apr 16, 3:10 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Fillmore, Hall, Hamilton and 7 more | 35 min |
| Apr 16, 3:39 AM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Greeley, Hall, Hamilton, Howard and 6 more | 36 min |
| Apr 16, 4:15 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, Greeley, Hamilton, Merrick, Nance, Polk and 2 more | 30 min |
| Apr 16, 5:02 AM CDT | Special Weather Statement | GID | Nuckolls | 28 min |
| Apr 16, 5:30 AM CDT | Special Weather Statement | GID | Clay, Nuckolls | 30 min |
| Apr 16, 6:00 AM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton | 45 min |
| Apr 16, 6:44 AM CDT | Special Weather Statement | GID | Fillmore, Thayer, York | 46 min |
| Apr 16, 7:07 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, Polk, York | 38 min |
| Apr 16, 7:33 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, Polk, York | 38 min |
| Apr 16, 7:48 AM CDT | Severe Thunderstorm Warning | GID | Polk | 27 min |
| Apr 16, 10:29 AM CDT | Special Weather Statement | GID | Franklin, Kearney | 46 min |
| Apr 16, 10:59 AM CDT | Special Weather Statement | GID | Franklin, Webster | 46 min |
| Apr 16, 11:40 AM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Nuckolls, Webster | 50 min |
| Apr 16, 12:38 AM CDT | Special Weather Statement | GID | Rooks | 37 min |
| Apr 16, 12:52 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 38 min |
Nearby
Tornado Warnings in Nebraska, 2024Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.